Alert archive / Nevada / Red Flag Warnings in 2018

Red Flag Warning 14, NWS Reno, NV

August 12, 2018

NWS Reno, NV issued this red flag warning at Aug 12, 2018, 5:21 AM PDT. It took effect at Aug 12, 2018, 2:00 PM PDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2018, 5:21 AM PDT (12:21 UTC)
In effect from
Aug 12, 2018, 2:00 PM PDT
Expired
Aug 12, 2018, 6:17 PM PDT
In force
4 hr
Issued by
NWS Reno, NV

The text

As transmitted.

302 
WWUS85 KREV 121221
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
521 AM PDT Sun Aug 12 2018

CAZ273-NVZ459-130000-
/O.NEW.KREV.FW.W.0014.180812T2100Z-180813T0400Z/
/O.NEW.KREV.FW.A.0014.180813T2100Z-180814T0400Z/
Mono and Eastern Alpine Counties-
Mineral and Southern Lyon Counties-
521 AM PDT Sun Aug 12 2018

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
PDT THIS EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR
THE EAST CENTRAL SIERRA AND WEST CENTRAL NEVADA... 
...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH 
MONDAY EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE 
EAST CENTRAL SIERRA AND WEST CENTRAL NEVADA...

The National Weather Service in Reno has issued a Red Flag
Warning for thunderstorms and strong outflow winds, which is in
effect from 2 PM this afternoon to 9 PM PDT this evening. A Fire
Weather Watch has also been issued. This Fire Weather Watch for
thunderstorms and strong outflow winds is in effect from Monday
afternoon through Monday evening.

* AFFECTED AREA...Fire Zone 273 Mono and Eastern Alpine Counties
  and Western Fire Zone 459 Mineral and Southern Lyon Counties.

* Thunderstorms...Scattered thunderstorms this afternoon and
  evening will produce little rainfall. Storms will be most
  numerous over Mono and western Mineral Counties. More
  thunderstorms are possible Monday.

* Outflow Winds...Gusts up to 50 mph.

* Impacts...Lightning can create new fire starts and may combine
  with strong outflow winds to cause a fire to rapidly grow in
  size and intensity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

CAZ270-271-278-NVZ450-453-458-130000-
/O.NEW.KREV.FW.A.0015.180814T1900Z-180815T0700Z/
Surprise Valley California-
Western Lassen/Eastern Plumas/Eastern Sierra/Eastern Nevada
Counties-Eastern Lassen County-Western Nevada Sierra Front-
West Central Nevada Basin and Range-Northern Washoe County-
521 AM PDT Sun Aug 12 2018

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR
NORTHEAST CALIFORNIA AND NORTHWEST NEVADA...

The National Weather Service in Reno has issued a Fire Weather
Watch for thunderstorms and strong outflow winds, which is in
effect from Tuesday afternoon through Tuesday evening.

* AFFECTED AREA...Fire Zone 270 Surprise Valley California, Fire 
  Zone 271 Western Lassen/Eastern Plumas/Eastern Sierra/Eastern 
  Nevada Counties, Fire Zone 278 Eastern Lassen County, Fire 
  Zone 450 Western Nevada Sierra Front, Fire Zone 453 West 
  Central Nevada Basin and Range and Fire Zone 458 Northern 
  Washoe County.

* Thunderstorms...Scattered thunderstorms are possible Tuesday
  afternoon and continue well into Tuesday evening.

* Outflow Winds...Gusts of 50+ mph are possible.

* Impacts...Lightning can create new fire starts and may combine
  with strong outflow winds to cause a fire to rapidly grow in
  size and intensity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
2 follow-up statements
724 
WWUS85 KREV 122219
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
319 PM PDT Sun Aug 12 2018

CAZ273-NVZ459-131400-
/O.CON.KREV.FW.W.0014.000000T0000Z-180813T0400Z/
/O.CON.KREV.FW.A.0014.180813T2100Z-180814T0400Z/
Mono and Eastern Alpine Counties-
Mineral and Southern Lyon Counties-
319 PM PDT Sun Aug 12 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE EAST CENTRAL
SIERRA AND WEST CENTRAL NEVADA...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS
FOR THE EAST CENTRAL SIERRA AND WEST CENTRAL NEVADA...

* AFFECTED AREA...Fire Zone 273 Mono and Eastern Alpine Counties 
  and Fire Zone 459 Mineral and Southern Lyon Counties.

* Thunderstorms...Scattered thunderstorms this afternoon and 
  evening will produce little rainfall. Storms will be most 
  numerous over Mono and western Mineral Counties. More 
  thunderstorms are possible Monday.

* Outflow Winds...Gusts up to 50 mph.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

CAZ270-271-278-NVZ450-453-458-131400-
/O.CON.KREV.FW.A.0015.180814T1900Z-180815T0700Z/
Surprise Valley California-
Western Lassen/Eastern Plumas/Eastern Sierra/Eastern Nevada
Counties-Eastern Lassen County-Western Nevada Sierra Front-
West Central Nevada Basin and Range-Northern Washoe County-
319 PM PDT Sun Aug 12 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW
WINDS FOR NORTHEAST CALIFORNIA AND NORTHWEST NEVADA...

* AFFECTED AREA...Fire Zone 270 Surprise Valley California, Fire 
  Zone 271 Western Lassen/Eastern Plumas/Eastern Sierra/Eastern 
  Nevada Counties, Fire Zone 278 Eastern Lassen County, Fire 
  Zone 450 Western Nevada Sierra Front, Fire Zone 453 West 
  Central Nevada Basin and Range and Fire Zone 458 Northern 
  Washoe County.

* Thunderstorms...Scattered thunderstorms are possible Tuesday 
  afternoon and continue well into Tuesday evening.

* Outflow Winds...Gusts of 50+ mph are possible.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
327 
WWUS85 KREV 130117
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
617 PM PDT Sun Aug 12 2018

CAZ273-NVZ459-130230-
/O.CAN.KREV.FW.W.0014.000000T0000Z-180813T0400Z/
/O.CAN.KREV.FW.A.0014.180813T2100Z-180814T0400Z/
Mono and Eastern Alpine Counties-
Mineral and Southern Lyon Counties-
617 PM PDT Sun Aug 12 2018

...RED FLAG WARNING IS CANCELLED THIS EVENING... 
...FIRE WEATHER WATCH IS CANCELLED MONDAY...

The National Weather Service in Reno has cancelled the Red Flag
Warning for this evening. The Fire Weather Watch for Monday has
also been cancelled.

Showers and thunderstorms have diminished early this evening as 
they push off the eastern Sierra into western Nevada. Storm
coverage for this evening will remain very isolated and mainly on
the Nevada side.

Stronger storms today that produced lightning also produced wetting
rain as they anchored to the terrain. The atmosphere will be 
similar Monday. While a few dry lightning strikes are possible, 
much of the lightning will be accompanied by wetting rain once 
again Monday afternoon. 

$$

CAZ270-271-278-NVZ450-453-458-131330-
/O.CON.KREV.FW.A.0015.180814T1900Z-180815T0700Z/
Surprise Valley California-
Western Lassen/Eastern Plumas/Eastern Sierra/Eastern Nevada
Counties-Eastern Lassen County-Western Nevada Sierra Front-
West Central Nevada Basin and Range-Northern Washoe County-
617 PM PDT Sun Aug 12 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW
WINDS FOR NORTHEAST CALIFORNIA AND NORTHWEST NEVADA...

* AFFECTED AREA...Fire Zone 270 Surprise Valley California, Fire 
  Zone 271 Western Lassen/Eastern Plumas/Eastern Sierra/Eastern 
  Nevada Counties, Fire Zone 278 Eastern Lassen County, Fire 
  Zone 450 Western Nevada Sierra Front, Fire Zone 453 West 
  Central Nevada Basin and Range and Fire Zone 458 Northern 
  Washoe County.

* Thunderstorms...Scattered thunderstorms are possible Tuesday 
  afternoon and continue well into Tuesday evening.

* Outflow Winds...Gusts of 50+ mph are possible.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Aug 12, 2:55 AM PDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 12, 2:55 AM PDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Reno NV
255 AM PDT Sun Aug 12 2018

.SYNOPSIS...

Thunderstorms remain possible over the region through Wednesday
with the most widespread activity expected Tuesday. The main
impacts are new fire starts, strong outflow winds, and brief heavy
rain. Daytime temperatures will remain well above average all
week. Smoke and haze remain but will vary considerably from day
to day.

&&

.DISCUSSION...

* Thunderstorm impacts will be the main story over the next few
  days. Gradual expansion of coverage northward each day with
  Tuesday appearing to be the most active region-wide. Forecast
  soundings showing high cloud bases and precipitable water of
  0.6 to 0.7". This supports drier storms so our main concern is
  new fire starts along with strong and erratic outflow winds.
  Can't rule out some heavy rain and flash flooding in storm cores
  with motions under 20 mph. Storm risk starts to wane Wednesday
  as upper ridge builds back in overhead.

* Temperatures are projected to remain well above normal all
  week. Late week is looking quite warm again. It's feasible that
  RNO adds another 2-3 100+ days to our already record number for
  the year. Running up the score! With so many outdoor events
  going on this time of year heat precautions are advised. With
  upper ridge building in overhead, a more limited temperature
  differential from Sierra to Nevada will keep afternoon zephyr
  somewhat muted Thursday onward. In the meantime typical 15-25
  mph gusts are anticipated each afternoon.

* Smoke and haze has been thinner the last couple days due to
  increased transport winds and fluctuating fire activity. A non-
  trivial component to the haze can be attributed to ozone which
  is not as straightforward to predict as fine particulates from
  smoke plumes. With that said, haze is a good bet at least next
  couple days with more dense smoke impacts east/northeast of
  Donnell and Lions fires per latest HRRR smoke model.

-Chris

&&

.AVIATION...

Weather impacts today look to be fairly similar to yesterday.
Thunderstorms between CXP/TVL to MMH and HTH will produce
localized MVFR conditions, strong outflow winds to 45 kts, and
lightning. Smoke and haze restrictions to visibility are most
likely in these same areas being downwind of the Donnell and
Lions fires in the Sierra. Elsewhere a more general haze is
anticipated. Gusty afternoon and early evening westerly winds at
RNO,CXP are typical this time of year.

-Chris

&&

.FIRE WEATHER...

The concern is now thunderstorms into midweek. More thunderstorms
are expected the next two days over Mono and western Mineral
Counties. Storm motions look faster than yesterday and there hasn't
been a significant increase in moisture either. With faster storm
motions today and Monday, we expect a better potential for new fire
starts. We will be issuing a Red Flag Warning for these areas for
today and keep it as a Watch for Monday. If the storms still end up
being too wet, the watch can be dropped. Also, the storms really
don't move that much north, perhaps to the Pine Nuts and Virginia
Range into Monday where they will be more isolated.

Thunderstorms are expected to expand north Tuesday to near the
Oregon Border on a more south flow. Moisture is not overly
impressive and storm motions will be around 15 mph. A potential wave
may move through during the afternoon and help trigger scattered
convection across most of the area. Therefore, we issued a Fire
Weather Watch for all areas north of Highway 50 except the Tahoe
Basin. We also left out zones 273/459 as there should be more
moisture to work with finally and more wetting rains. The storms may
continue well into the evening with forcing from this wave. Numerous
fire starts are possible as the storms will have small cores and
also put out wind gusts of 50+ mph.

Wednesday may also be active, but there are more signs in the models
of west to southwest flow Wednesday behind the wave. We will keep an
eye on it for now. X

&&

.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening NVZ450-453-458.

     Red Flag Warning from 2 PM this afternoon to 9 PM PDT this
     evening NVZ459.

     Fire Weather Watch from Monday afternoon through Monday evening
     NVZ459.

CA...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening CAZ270-271-278.

     Red Flag Warning from 2 PM this afternoon to 9 PM PDT this
     evening CAZ273.

     Fire Weather Watch from Monday afternoon through Monday evening
     CAZ273.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:21 AM PDTFire Weather WatchREV13 hr
Aug 12, 5:21 AM PDTFire Weather WatchREVWashoe34 hr
Aug 12, 3:31 PM PDTSpecial Weather StatementREVLyon, Mineral119 min
Aug 11, 5:20 PM PDTSpecial Weather StatementREVMono85 min

Nearby

Red Flag Warnings in Nevada, 2018Red Flag Warnings in California, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.